Journal d’Analyse Mathématique

, Volume 81, Issue 1, pp 283–303

Asymptotics for Christoffel functions for general measures on the real line

  • Vilmos Totik


We consider asymptotics of Christoffel functions for measures ν with compact support on the real line. It is shown that under some natural conditionsn times thenth Christoffel function has a limit asn→∞ almost everywhere on the support, and the limit is the Radon-Nikodym derivative of ν with respect to the equilibrium measure of the support of ν. The case in which the support is an interval was settled previously by A. Máté, P. Nevai and the author. The present paper solves the general problem.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. S. Geronimo and W. Van Assche,Orthogonal polynomials on several intervals via a polynomial mapping, Trans. Amer. Math. Soc.308 (1988), 559–581.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    N. S. Landkof,Foundations of Modern Potential Theory, Grundlehren der mathematischen Wissenschaften190, Springer-Verlag, New York, 1972.MATHGoogle Scholar
  3. [3]
    A. Máté and P. Nevai,Bernstein's inequality in L p for 0<p<1 and (C, 1) bounds for orthogonal polynomials, Ann. of Math.111 (1980), 145–154.CrossRefMathSciNetGoogle Scholar
  4. [4]
    A. Máté, P. Nevai and V. Totik,Szegö's extremum problem on the unit circle, Ann. of Math.134 (1991), 433–453.CrossRefMathSciNetGoogle Scholar
  5. [5]
    T. Ransford,Potential Theory in the Complex Plane, Cambridge University Press, Cambridge, 1995.MATHGoogle Scholar
  6. [6]
    E. B. Saff and V. Totik,Logarithmic Potentials with External Fields, Grundlehren der mathematischen Wissenschaften316, Springer-Verlag, Berlin, Heidelberg, 1997.MATHGoogle Scholar
  7. [7]
    H. Stahl and V. Totik,General Orthogonal Polynomials, Encyclopedia of Mathematics43, Cambridge University Press, New York, 1992.MATHGoogle Scholar
  8. [8]
    G. Szegö,Collected Papers (Richard Askey, ed.), Birkhäuser Verlag, Boston-Basel-Stuttgart, 1982.Google Scholar
  9. [9]
    M. Tsuji,Potential Theory in Modern Function Theory, Maruzen, Tokyo, 1959.MATHGoogle Scholar
  10. [10]
    W. Van Assche,Christoffel functions and Turán determinants on several intervals, J. Comput. Appl. Math.48 (1993), 207–223.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2000

Authors and Affiliations

  • Vilmos Totik
    • 1
    • 2
  1. 1.Bolyai InstituteSzegedHungary
  2. 2.Department of MathematicsUniversity of South FloridaTampaUSA

Personalised recommendations